What does an Overdose on Vicodin Look Like?

Vicodin is a pain reliever belonging to a group called opioids, or narcotics. It is a combination of hydrocodone, a narcotic, and acetaminophen, a non-narcotic pain reliever that increases the effects of hydrocodone. Vicodin is used to treat pain that is moderate to severe. In addition to pain relief, it produces a euphoric effect. “Those who may have never used the drug therapeutically may take Vicodin recreationally.” Users of Vicodin can develop a dependence on it. They may need more and more of the drug to experience the same effects. Some may continue to take the drug after it is needed or invent new reasons to take it. Those who may have never used the drug therapeutically may take Vicodin recreationally. According to a federal study, 7 million people abused prescription drugs like Vicodin in 2007, a figure that is up 80 percent since the year 2000.

Signs of a Vicodin Overdose

Vicodin overdose symptoms are serious and may quickly lead to death. If you know or suspect that you or someone you know has taken a Vicodin overdose, call 911 immediately. Monitor the victim for breathing difficulties and a slow heart rate.

Early signs of an overdose on Vicodin include:

  • Nausea
  • Vomiting
  • Appetite loss
  • Sweating
  • Weakness
  • Confusion
  • Jaundice

As time passes, these symptoms may progress. Vicodin overdose signs that appear later may include:

  • Clammy skin
  • Coma
  • Blue lips
  • Cessation of breathing
  • Cardiac arrest
  • Total liver failure

Available Treatment Options

projectknow-shutter123454397-prescription-drugs

Total recovery from an overdose is most likely when treatment is started soon after the pills are ingested. There are several ways to treat a Vicodin overdose patient. These methods include:

  • Gastric lavage
  • Activated charcoal
  • Naloxone
  • N-acetyl cysteine

At the hospital, gastric lavage, or a stomach pump, will be done if only a short time has passed since the Vicodin was swallowed, and no Vicodin overdose symptoms are apparent. This is done via a tube inserted through the nose or mouth and advanced into the stomach. Water may be used first to wash the stomach and then suction is applied to remove the stomach contents. The patient will be held for observation, and supportive addiction treatment will be given for any symptoms that present.

Activated charcoal is a powdery substance that can absorb chemicals. It can be given through the tube after gastric lavage or given in a drink or on food if a lavage has not been done. Activated charcoal absorbs chemicals anywhere in the digestive tract, so it can be done even if the Vicodin has passed too far for stomach pumping to be effective. The patient will be monitored and any appearing symptoms cared for supportively.

Naloxone is a drug that is used to counter the effects of narcotics, including hydrocodone. It is given by injection every two or three minutes as needed, or intravenously. If a total of 10 milligrams has been given with no response, the dosage is reevaluated.

N-acetyl cysteine is a drug given to counteract Vicodin overdose symptoms caused by acetaminophen. If the patient is conscious, this medication can be given by mouth, often mixed into a flavored beverage to disguise its unpleasant odor. It may also be given intravenously to patients who are not conscious or otherwise impaired. N-acetyl cysteine is given every four hours for a period of 72 hours. Activated charcoal reduces the effectiveness of N-acetyl cysteine, so they are not given together. ” Activated charcoal absorbs chemicals anywhere in the digestive tract, so it can be done even if the Vicodin has passed too far for stomach pumping to be effective.” A total or partial liver transplant is sometimes needed in cases of severe Vicodin poisoning. Acetaminophen is very damaging to the liver when taken in high doses, especially if combined with alcohol. Patients with end-stage liver failure may stay in the hospital or come in for frequent monitoring while waiting for a donor liver. The donor will either be a living volunteer donating a partial liver or a deceased donor giving a full liver. Liver transplant has lifelong consequences; the daily medication required to prevent the liver from being rejected also cause health problems and lowered immunity. Call us today to learn more about Vicodin detox and withdrawal treatment.

What Happens Next?

When the overdose is treated soon after it has occurred and before Vicodin overdose symptoms have appeared, recovery is good. The outcome declines as the gap between ingestion and treatment increases. Those who have experienced cardiac arrest or liver failure will have the worst outcomes.

Factoid:

  • N-acetyl cysteine has been used with no apparent adverse effects in pregnant women. Pregnancy should not be a determining factor when considering rehab options.
  • Naloxone should be administered with caution to those who have known opioid dependence. The sudden drop of opioid effects can cause acute withdrawal syndrome.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?